Kansas, 2016

Tornadoes and Hail in Kansas, April 24, 2016

April 24, 2016 · NWS ICT · 30 events in 6 counties and zones

A compact upper-level shortwave that ejected northeast across Kansas induced strong deep-layer shear, both speed and directional, to enable supercells to erupt across much of Central Kansas that afternoon. Saline County was hit the hardest, more specifically Northern Saline County, where hail reached around the size of baseballs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A compact upper-level shortwave that ejected northeast across Kansas induced strong deep-layer shear, both speed and directional, to enable supercells to erupt across much of Central Kansas that afternoon. Saline County was hit the hardest, more specifically Northern Saline County, where hail reached around the size of baseballs. A 2nd county hit particularly hard was Ellsworth, where the hail reached around the size of lemons a few miles northeast of Ellsworth. There were 2 tornadoes, one in Ellsworth County and one in Saline.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 24, 1:28 PM CST, 1 hour earlier.

Area forecast discussion, Apr 24, 1:28 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
228 PM CDT SUN APR 24 2016

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 220 PM CDT SUN APR 24 2016

LATE THIS AFTERNOON INTO TONIGHT:
AN UPPER TROUGH WILL CONTINUE TO EJECT NORTHEASTWARD ACROSS THE
CENTRAL PLAINS THIS AFTERNOON/EVENING. A DRYLINE WILL BECOME
BETTER FOCUSED BY LATE AFTERNOON/EARLY EVENING FROM CENTRAL KANSAS
TO WESTERN OKLAHOMA. MODERATE INSTABILITY WILL DEVELOP EAST OF THE
DRYLINE...WITH INCREASING MID-LEVEL WESTERLY WINDS PROVIDING
STRONG DEEP LAYER SHEAR. ASCENT FROM THE UPPER TROUGH AND
INCREASING DRYLINE CONVERGENCE...SHOULD ALLOW ISOLATED TO
SCATTERED STRONG TO SEVERE THUNDERSTORM DEVELOPMENT BY MID TO LATE
AFTERNOON...WHICH COULD EVOLVE EASTWARD INTO THE FLINT HILLS
BEFORE WEAKENING LATER THIS EVENING. EXPECTING THE GREATER STORM
COVERAGE IN CENTRAL-EAST CENTRAL KS INTO THE FLINT HILLS...WITH
ANY STORMS FURTHER SOUTH MORE ISOLATED. LARGE HAIL OF 1 TO 2
INCHES IN DIAMETER AND DAMAGING WINDS ARE LIKELY TO BE THE MAIN
THREATS...WITH LOW-LEVEL GULF MOISTURE ON THE MARGINAL SIDE.

MONDAY-MONDAY NIGHT:
A TRAILING...PACIFIC COLD FRONT WILL SLIDE
SOUTHWARD...STALLING OVER SOUTH-CENTRAL/SOUTHEAST KANSAS BY MONDAY
AFTERNOON. ALTHOUGH MODERATE-STRONG INSTABILITY WILL RESIDE NEAR AND
SOUTH OF THIS BOUNDARY MONDAY AFTERNOON...AN ELEVATED MIXED LAYER
WILL LIKELY KEEP THIS BOUNDARY DORMANT VIA CONVECTIVE INHIBITION.
THE BOUNDARY MAY LIFT NORTHWARD SLIGHTLY AS A WARM FRONT MONDAY
NIGHT AHEAD OF THE APPROACHING STRONG UPPER TROUGH IN THE SOUTHWEST.
LOW PROBABILITIES OF STORMS (20-25%) WILL EXIST NORTH OF THE WARM
FRONT MONDAY NIGHT...HOWEVER THE ELEVATED MIXED LAYER MAY KEEP
THE AREA CAPPED TO EVEN ELEVATED CONVECTION.

TUESDAY-TUESDAY NIGHT:

THIS PERIOD CONTINUES TO BE SUPPORTIVE OF A POTENTIALLY HIGH IMPACT
SEVERE WEATHER DAY ACROSS CENTRAL/EASTERN KANSAS. A STRONG UPPER
TROUGH WILL EJECT OUT OF THE FOUR CORNERS REGION ACROSS THE CENTRAL
PLAINS...IN A NEGATIVELY-TILTED FASHION...AS A STRONG MID-LEVEL JET
STREAK (~70 KNOTS) ROUNDS THE BASE OF THE TROUGH. THE WARM FRONT IS
PROGGED TO LIFT NORTHWARD OF INTERSTATE 70 BY MIDDAY...ALLOWING A
MOIST...VERY UNSTABLE AIRMASS TO DEVELOP ACROSS MUCH OF THE EASTERN
TWO-THIRDS OF KANSAS. THERE IS STILL SOME MODEL FORECAST UNCERTAINTY
ON THE EXACT POSITIONINGS OF SURFACE/UPPER AIR FEATURES TUESDAY
PM/EVE. FORECAST CONTINUITY WOULD KEEP THE DRYLINE...EXTENDING
SOUTHWARD FROM A TRIPLE POINT IN NORTH-CENTRAL KANSAS...PERHAPS
ALONG THE HIGHWAY 14 CORRIDOR (OR SLIGHTLY WEST) INTO WESTERN
OKLAHOMA. MLCAPES OF 3,000-4,000 J/KG ARE LIKELY IN THE WARM SECTOR
WITH DIURNAL HEATING AND MID 60S TO NEAR 70 DEWPOINTS.
CONSIDERABLE MID-LEVEL HEIGHT FALLS AND THE STRONG MID-LEVEL JET
STREAK NOSING NORTHEASTWARD INTO THE REGION...SHOULD ALLOW THE CAP
TO BREAK TOWARD MID-LATE AFTERNOON...WITH INITIAL STORM UPDRAFT
DEVELOPMENT LIKELY TO BE EXPLOSIVE (GIVEN THERMAL PROFILES).
INCREASING SOUTHWESTERLY DEEP-LAYER SHEAR VECTORS SPREADING IN
FROM THE SOUTHWEST...WOULD FAVOR ISOLATED-WIDELY SEPARATED DISCRETE
SUPERCELL-TYPE STORMS DEVELOPING IN THE WARM SECTOR MID-LATE
AFTERNOON. A 50 KNOT LOW-LEVEL JET IS PROGGED TO DEVELOP TUESDAY
EVENING...AND STORM COVERAGE MAY INCREASE INTO AN MCS BY MID-LATE
TUESDAY EVENING IN THE WARM SECTOR. ALTHOUGH SOME MODEL
DISPARITIES CONTINUE TO EXIST AND FORECAST DETAILS WILL CONTINUE
TO BE REFINED LEADING UP TO TUESDAY...THERE IS POTENTIAL FOR A FEW
TO SEVERAL HIGH-END SEVERE REPORTS (VERY LARGE HAIL, TORNADOES,
DAMAGING WINDS) ESPECIALLY IN APPROXIMATELY THE 20Z-03Z TIME-
FRAME.

WEDNESDAY-WEDNESDAY NIGHT:
THE NEGATIVELY-TILTED STRONG UPPER TROUGH
ACROSS THE CENTRAL/SOUTHERN PLAINS...IS PROGGED TO LIFT
NORTHEASTWARD REACHING THE CORNBELT (IOWA/EASTERN NEBRASKA) BY LATE
WEDNESDAY NIGHT. THIS WILL EFFECTIVELY PUSH THE DRYLINE EASTWARD OUT
OF EASTERN KANSAS BY WEDNESDAY AFTERNOON. WILL MAINTAIN SLIGHT
CHANCE OF THUNDERSTORMS OVER MAINLY CENTRAL/SOUTHEAST KS DURING
THE DAY WEDNESDAY...AS THERE MAY BE A FEW RESIDUAL THUNDERSTORMS
UNDERNEATH THE MID-LEVEL COLD POCKET. SLIGHTLY COOLER/DRIER AIR
SHOULD INFILTRATE THE FORECAST AREA BEHIND THE DEPARTING UPPER
TROUGH.

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 220 PM CDT SUN APR 24 2016

THE MEDIUM RANGE MODELS SHOW AN UPPER TROUGH RELOADING OVER THE
SOUTHWESTERN STATES BEHIND THE MIDWEEK DEPARTING UPPER TROUGH. A
SIGNIFICANT PIECE OF THIS NEXT UPPER TROUGH IS PROGGED TO EJECT OUT
ACROSS THE CENTRAL/SOUTHERN PLAINS TOWARD FRIDAY/SATURDAY. ALTHOUGH
THE EXACT EVOLUTION IS UNCERTAIN AND THERE ARE SOME PRECIPITATON
TIMING CONCERNS...IT APPEARS RICH GULF MOISTURE WILL SURGE NORTHWARD
INTO KANSAS AHEAD OF THIS NEXT TROUGH. THEREFORE...WE EXPECT CHANCES
FOR THUNDERSTORMS (SOME STRONG WITH HEAVY RAINFALL)...TO INCREASE
TOWARD FRIDAY/SATURDAY. HIGH TEMPERATURES LOOK NEAR SEASONAL
DURING THIS PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 104 PM CDT SUN APR 24 2016

MAIN FORECAST CONCERN CURRENTLY IS GUSTY SOUTH WINDS. SURFACE
OBSERVATIONS SUSTAINED 20-26KT RANGE WITH FEW LOCATIONS GUSTING UP
TO 38KT. EXPECT THESE CONDITIONS TO PERSIST THROUGH 23-00UTC.

CONVECTIVE DEVELOPMENT STILL LOOKS LIKELY THIS AFTERNOON.
CONVECTIVE INITIATION 19-20 UTC...GIVEN CONVECTIVE TEMPERATURES IN
THE MID70-LOW80 RANGE. MESOSCALE MODELS TRENDING TOWARD DEVELOPING
STORMS EAST OF KRSL AND KGBD...HOWEVER MODELS HAVE SHOWN SOME
INCONSISTENCY IN SHORT TERM...SO LEAVING THREAT IN PLACE FOR NOW.
FOCUS FOR STORMS MOVES EAST AND LIKELY WILL AFFECT KHUT...KICT AND
KSLN 21-01UTC TIMEFRAME...WITH STORMS NOT AFFECTING KCNU UNTIL AFT
01UTC. LIKELY WILL HAVE TO FINE-TUNE ONCE CONVECTION DEVELOPS.

THREAT OF STORMS WILL END FOR ALL TAF SITES BY 06UTC. NEXT
AVIATION CONCERN EVOLVES 07-09 UTC WITH MVFR CIGS...LOWERING TO
IFR BY 11-13 UTC FOR KICT AND KCNU. OUTSIDE POSSIBILITY THAT MVFR
CIGS COULD AFFECT KHUT AS WELL.

&&

.FIRE WEATHER...
ISSUED AT 220 PM CDT SUN APR 24 2016

DESPITE GUSTY SOUTH WINDS THIS AFTERNOON ACROSS SOUTH CENTRAL KANSAS
AND THE FLINT HILLS...THE RECENT GREEN-UP AND HIGHER HUMIDITY VALUES
WILL KEEP THE GRASSLAND FIRE DANGER BELOW ELEVATED LEVELS.
GRASSLAND FIRE DANGER IS EXPECTED TO BE LOW MONDAY-TUESDAY AS
WELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    59  80  63  83 /  40  10  20  40
HUTCHINSON      55  79  58  81 /  40  10  20  40
NEWTON          57  79  60  81 /  50  10  20  40
ELDORADO        58  79  62  81 /  50  20  20  40
WINFIELD-KWLD   60  79  65  82 /  30  20  20  40
RUSSELL         49  77  53  78 /  20   0  20  40
GREAT BEND      50  78  54  79 /  20  10  20  30
SALINA          55  79  56  80 /  50  10  20  40
MCPHERSON       55  79  57  81 /  40  10  20  40
COFFEYVILLE     61  79  65  81 /  30  20  20  30
CHANUTE         60  78  64  80 /  30  20  20  30
IOLA            59  77  63  80 /  40  20  20  30
PARSONS-KPPF    60  78  65  81 /  30  20  20  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ052-053-068>071-
083-092>094.

&&

SHORT TERM...JMC
LONG TERM...JMC
AVIATION...SMF
FIRE WEATHER...JMC
Hazardous weather outlook, Apr 24, 9:49 AM CST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1049 AM CDT SUN APR 24 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-251600-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1049 AM CDT SUN APR 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
EAST CENTRAL KANSAS...SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTH WINDS WILL PREVAIL ACROSS PARTS OF SOUTH CENTRAL
KANSAS AND THE FLINT HILLS TODAY. REFER TO THE WIND ADVISORY FOR
DETAILS.

CHANCES FOR THUNDERSTORMS WILL INCREASE JUST AHEAD OF A DRY-LINE
FRONT THIS AFTERNOON AND EARLY EVENING...WHICH WILL STRETCH ACROSS
CENTRAL INTO SOUTH CENTRAL KANSAS. A FEW SEVERE STORMS WILL BE
POSSIBLE FROM MID-AFTERNOON THROUGH MID-EVENING MAINLY EAST OF A
LINCOLN TO PRATT LINE...TO AS FAR EAST AS THE FLINT HILLS. THE
MAIN RISKS WILL BE LARGE HAIL TO GOLF BALL SIZE AND DAMAGING WIND
GUSTS TO 65 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SIGNIFICANT SEVERE WEATHER OUTBREAK REMAINS POSSIBLE ON
TUESDAY INTO TUESDAY NIGHT ACROSS THE ENTIRE AREA. SUPERCELL
STORMS WITH THE POTENTIAL FOR VERY LARGE DESTRUCTIVE HAIL AND
STRONG LONG TRACK TORNADOES WILL BE POSSIBLE...MAINLY FROM
LATE AFTERNOON THROUGH ABOUT MIDNIGHT. DETAILS WILL BE REFINED
IN THE NEXT COUPLE OF DAYS.

ANOTHER ROUND OF SEVERE WEATHER AND SOME HEAVY RAIN IS POSSIBLE
BY EARLY NEXT WEEKEND. PLEASE CHECK LATER FORECASTS AND OUTLOOKS
AS DETAILS BECOME AVAILABLE.

NOW IS A GOOD TIME TO REVIEW YOUR FAMILY AND WORKPLACE STORM
SAFETY PLANS IN PREPARATION FOR THE POTENTIAL SEVERE WEATHER
THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Apr 24, 2:07 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
307 PM CDT SUN APR 24 2016

KSZ047-242030-
BARTON KS-
307 PM CDT SUN APR 24 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BARTON COUNTY IN CENTRAL KANSAS...

* UNTIL 330 PM CDT

* AT 306 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
  DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
  OVER GREAT BEND...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  GREAT BEND...HOISINGTON...CLAFLIN...ODIN...SUSANK...CHEYENNE BOTTOMS AND
  GREAT BEND AIRPORT.

LAT...LON 3870 9879 3858 9848 3826 9877 3833 9897
TIME...MOT...LOC 2006Z 224DEG 40KT 3837 9884

JAKUB
Local storm report, Apr 24, 2:28 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
328 PM CDT SUN APR 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             HOISINGTON              38.52N 98.78W
04/24/2016  E1.25 INCH       BARTON             KS   LAW ENFORCEMENT

&&

CDJ

The radar

The Dodge City radar (KDDC), 134 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

27 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Barton

When
April 24, 2:28 PM CST to 2:30 PM CST
Where
Barton County, 0.54 mi W of Hoisington
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
38.520, -98.780

Hail, Barton

When
April 24, 2:29 PM CST to 2:32 PM CST
Where
Barton County, 1.62 mi E of Hoisington
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.520, -98.740

Tornado, Ellsworth

When
April 24, 3:12 PM CST to 3:15 PM CST
Where
Ellsworth County, 3.86 mi NW of Holyrood to 5 mi N of Holyrood
Rating
EF0
Path length
3.5 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.620, -98.450

The tornado remained in rural areas.

Hail, Ellsworth

When
April 24, 3:17 PM CST to 3:18 PM CST
Where
Ellsworth County, 4.15 mi S of Black Wolf
Measured
1 in hail
Reported by
Public
Coordinates
38.690, -98.370

Hail, Lincoln

When
April 24, 3:17 PM CST to 3:20 PM CST
Where
Lincoln County, 7.62 mi S of Sylvan Grove
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
38.910, -98.390

Hail, Ellsworth

When
April 24, 3:20 PM CST to 3:21 PM CST
Where
Ellsworth County, 4.73 mi NE of Black Wolf
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.800, -98.310

Hail, Ellsworth

When
April 24, 3:40 PM CST to 3:41 PM CST
Where
Ellsworth County, 1.38 mi N of Ellsworth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.750, -98.230

Hail, Ellsworth

When
April 24, 3:53 PM CST to 3:56 PM CST
Where
Ellsworth County, 2.34 mi NNE of Ellsworth
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
38.760, -98.210

No damage was reported.

Hail, Ellsworth

When
April 24, 4:00 PM CST to 4:03 PM CST
Where
Ellsworth County, 4.87 mi N of Kanopolis
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.790, -98.160

Hail, Saline

When
April 24, 4:17 PM CST to 4:20 PM CST
Where
Saline County, 2.15 mi W of Glendale
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
38.900, -97.910

No damage was reported.

Tornado, Saline

When
April 24, 4:19 PM CST to 4:22 PM CST
Where
Saline County, 4.15 mi S of Glendale to 3 mi SE of Glendale
Rating
EF0
Path length
2.93 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.840, -97.870

No damage was reported.

Hail, Saline

When
April 24, 4:21 PM CST to 4:23 PM CST
Where
Saline County, 0.88 mi NE of Glendale
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
38.910, -97.860

Thunderstorm Wind, Saline

When
April 24, 5:07 PM CST to 5:10 PM CST
Where
Saline County, 4.38 mi NE of Hedville
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
38.920, -97.700

A car port was lifted from its foundation and a trampoline was lifted and tossed into the tree tops. This was a delayed storm report.

Hail, Saline

When
April 24, 5:11 PM CST to 5:13 PM CST
Where
Saline County, 3.86 mi NW of Salina
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.870, -97.650

The news media also reported quarter-sized hail on I-135 at mile marker 94.

Hail, Saline

When
April 24, 5:19 PM CST to 5:22 PM CST
Where
Saline County, 3.5 mi N of Salina
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
38.880, -97.610

No damage was reported. The Saline County Sheriff also reported quarter-sized hail at 12th and 9th Streets in Salina.

Hail, Saline

When
April 24, 5:29 PM CST to 5:33 PM CST
Where
Saline County, 2.34 mi NNW of New Cambria
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
38.910, -97.520

No damage was reported.

Hail, Saline

When
April 24, 5:30 PM CST to 5:33 PM CST
Where
Saline County, 0.54 mi W of New Cambria
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
38.880, -97.510

No damage was reported.

Hail, Saline

When
April 24, 5:37 PM CST to 5:40 PM CST
Where
Saline County, 2.63 mi NE of New Cambria
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
38.910, -97.470

No damage was reported.

Hail, Saline

When
April 24, 5:42 PM CST to 5:45 PM CST
Where
Saline County, 5.92 mi E of New Cambria
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.880, -97.390

A storm chaser also reported a wall cloud at the same location.

Hail, McPherson

When
April 24, 7:25 PM CST to 7:27 PM CST
Where
McPherson County, 0.69 mi S of Lindsborg
Measured
1.25 in hail
Reported by
Public
Coordinates
38.570, -97.670

The public sent, via Twitter, a picture of quarter to half dollar-sized hail.

Hail, Saline

When
April 24, 7:43 PM CST to 7:44 PM CST
Where
Saline County, Bridgeport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.630, -97.600

Hail, Saline

When
April 24, 7:53 PM CST to 7:54 PM CST
Where
Saline County, 1.28 mi WSW of Salina
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.820, -97.620

Hail, Saline

When
April 24, 7:53 PM CST to 7:54 PM CST
Where
Saline County, Salina
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.830, -97.600

Law enforcement as well as many others reported nickel to quarter-sized hail.

Hail, McPherson

When
April 24, 8:10 PM CST to 8:13 PM CST
Where
McPherson County, 4.26 mi NW of Marquette
Measured
2.5 in hail
Reported by
Public
Coordinates
38.590, -97.890

The public also sent, via Twitter, a picture of the tennis ball-sized hail. Overall, hail had been occurring at the location for 30 minutes. No damage was reported.

Hail, Saline

When
April 24, 8:20 PM CST to 8:21 PM CST
Where
Saline County, 3.78 mi W of Bridgeport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.630, -97.670

The trained spotter reported the hail ranged from dime to quarter-sized.

Hail, Saline

When
April 24, 8:45 PM CST to 8:50 PM CST
Where
Saline County, 3.78 mi W of Bridgeport
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.630, -97.670

The ping pong ball-sized hail covered the ground.

Hail, McPherson

When
April 24, 8:50 PM CST to 8:53 PM CST
Where
McPherson County, 1.38 mi N of Lindsborg
Measured
2 in hail
Reported by
Public
Coordinates
38.600, -97.670

The public reported, via Twitter, that the hail measured 2.18 inches in diameter and was found around 30 minutes after it fell. The time was approximated from radar. No damage was reported.

Hail, Saline

When
April 24, 8:52 PM CST to 8:55 PM CST
Where
Saline County, Bridgeport
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.630, -97.600

The ping pong ball-sized hail covered the ground.

Hail, Saline

When
April 24, 9:03 PM CST to 9:07 PM CST
Where
Saline County, 2.13 mi SW of Bridgeport
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.610, -97.630

No damage was reported.

Hail, Marion

When
April 24, 10:30 PM CST to 10:31 PM CST
Where
Marion County, 0.54 mi E of Lost Spgs
Measured
1 in hail
Reported by
Public
Coordinates
38.570, -96.960

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyThe tornado archive for Kansas, 2016Warnings in Kansas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628090, 628092, 628123, 628093, 628094, 628095, 628096, 628097, 628098, 628100, 628124, 628101, 628125, 628102, 628103, 628104, 628105, 628106, 628107, 628108, 628110, 628111, 630348, 628112, 628113, 628114, 628115, 628116, 628121, 628118.